Alert archive / Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Sep 5, 2012, 11:21 AM EDT for Smyth County, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2012, 11:21 AM EDT (15:21 UTC)
- Expired
- Sep 5, 2012, 12:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 117 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 435 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
709
WWUS81 KRNK 051521
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1121 AM EDT WED SEP 5 2012
VAZ009-051615-
SMYTH VA-
1121 AM EDT WED SEP 5 2012
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE AFFECTING SMYTH
COUNTY...
AT 1110 AM EDT...SHOWERS WITH HEAVY RAIN WERE OCCURRING BETWEEN
SALTVILLE AND CHILHOWIE. THE SHOWERS WERE SLOWLY MOVING TO THE EAST
AT 10 MPH. RADAR ESTIMATES THAT BETWEEN 1 AND 2 INCHES OF RAIN HAS
FALLEN JUST SOUTHEAST OF SALTVILLE...AND THAT AN ADDITIONAL INCH OF
RAIN IS POSSIBLE. THIS WILL BRING RAIN TOTALS IN THAT AREA TO
BETWEEN 2 AN 3 INCHES...CAUSING WATER FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THROUGH NOON...HEAVY RAIN WILL BEGIN TO SPREAD EAST TOWARD HUNGARY
MOTHER STATE PARK AND MARION. PONDING OF WATER ON ROADS IS LIKELY.
THE HEAVY RAIN MAY ALSO WASH DEBRIS ONTO THE ROADS AS THE WATER
OVERFLOWS ROAD-SIDE DITCHES.
LAT...LON 3695 8181 3698 8171 3693 8167 3699 8158
3702 8147 3699 8148 3701 8144 3690 8133
3676 8126 3672 8143 3671 8153 3665 8155
3664 8162 3679 8170 3693 8183
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Sep 5, 11:08 AM EDT, 13 minutes earlier.
Area forecast discussion, Sep 5, 11:08 AM EDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1108 AM EDT WED SEP 5 2012 .SYNOPSIS... A LOW PRESSURE SYSTEM AND COLD FRONT FROM NEW ENGLAND INTO THE OHIO VALLEY WILL MOVE EAST TODAY. TWO COLD FRONTS WILL CROSS THROUGH THE REGION BY SUNDAY...THE FIRST ON THURSDAY NIGHT AND THE NEXT STRONGER FRONT OVER THE WEEKEND. BY EARLY NEXT WEEK DRIER AND COOLER WEATHER WITH A LARGE HIGH PRESSURE SYSTEM WILL BUILD OVER THE EASTERN UNITED STATES. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1100 AM EDT WEDNESDAY... SCATTERED TO NUMEROUS SHOWERS MOVING THROUGHT HE NEW RIVER VALLEY AND MTNS OF NC THIS MORNING. CONVECTION HAS BEEN A LITTLE DECEIVING...ESP NC MTNS...WHERE WARM TOP RAIN PROCESSES ONGOING WITH PERSISTENT HEAVY RAINFALL. RADAR ESTIMATES WERE BEING UNDERPLAYED BY A FACTOR OF 2.5 OVER ASHE COUNTY...THUS NEED FOR GROUND TROUTH OR USE OF TROPICAL ZR ALGORITHMS. USING TROPICAL ZR ESTIMATES...THERE WAS ABOUT 2 INCHES OF RAIN OVER WESTERN ASHE COUNTY NC...AND THERE WAS ONE PUBLIC REPORT TO CONFIRM. AS WE TRANSITION INTO AND THROUGH THE AFTERNOON...THE EXPECTATION IS FOR SCATTERED TO NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS TO CONTINUE. UPPER LEVEL TROF WHICH WAS OVER ONTARIO AND THE OH VALLEY YESTERDAY HAS SHEARED OUT THROUGH NEW ENGLAND...WITH TAIL OF SFC INFLEXTION TRAILING SW THROUGH THE MTNS OF VA...VCNTY OF THE VA/WV BORDER. JUICY AIRMASS ALONG AND EAST OF THIS AXIS...PWATS NEAR 1.75 AND SFC DEWPOINTS IN THE L70S...WILL MAKE THE SHOWERS VERY RAIN EFFICIENT. ANY THUNDER...DEEPER CONVECTION...AND THE RAIN WILL BE LOCALLY INTENSE. LOCAL MODELS SUGGEST THE BEST COVERAGE OF SHOWER ACTIVITY TO TAKE PLACE ALONG AND EAST OF THE BLUE RIDGE THIS AFTERNOON...MID AND UPPER LEVEL DRYING BEHIND THE UPPER TROF RESULTING IN FEWER SHOWERS ACROSS WVA WITH POTENTIAL FOR SOME SUNSHINE FROM SOUTHEAST WVA AND POINTS NORTH AND WEST. CLOUDS WILL AGAIN BE IN ABUNDANCE ACROSS VA/WRN NC...LIMITING THE INSTABILITY. HOWEVER...AN INCREASING WESTERLY WIND ALOFT WILL WORK TO BREAK UP SOME OF THIS CLOUDINESS ALLOWING FOR AT LEAST A FEW SUNNY BREAKS DURING THE AFTERNOON...ENOUGH THAT TMAX IN THE LOWER 80S STILL ATTAINABLE. A WESTERLY WIND ALOFT ALSO SUGGESTS SHOWERS MAY BECOME A BIT MORE ORGANIZED AS THEY KICK OFF THE BLUE RIDGE...AND WILL CLOSELY MONITOR THIS AS IT WOULD INCREASE THE HEAVY RAIN THREAT AND POTENTIAL FOR ISOLD SVR THIS AFTERNOON. EASTERN PUSH OF TROUGH FADES TONIGHT WITH NO REAL CHANGE IN AIRMASS. MILD TEMPS ANTICIPATED AGAIN FOR TONIGHT. DID USE COOLER GUIDANCE FOR WVA WHERE A BIT OF CLEARING AND SLIGHTLY LOWER DEW POINTS MAY TAKE PLACE BEHIND THE TROG. STAYED WITH THE MILDER NUMBERS EAST OF THE BLUE RIDGE. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 300 AM EDT WEDNESDAY.. DECREASED POPS THURSDAY MORNING. LOW LEVEL MOISTURE AND SOME WEAK SFC CONVERGENCE/TROUGHING ALONG THE BLUE RIDGE MOUNTAINS SUPPORTS SCATTERED CONVECTION THURSDAY AFTERNOON ESPECIALLY ACROSS SOUTHERN PORTIONS OF CWA. HIGH TEMPERATURES THURSDAY WILL RANGE FROM THE UPPER 70S IN THE MOUNTAINS TO NEAR 90 DEGREES IN THE SOUTHEAST. SOME DRIER AIR PUSH EAST INTO OUR AREA THURSDAY NIGHT. WILL ALLOW FOR THE DEVELOPMENT OF ISOLATED SHOWERS THURSDAY NIGHT. PLAYED LOW TEMPERATURE CLOSE TO ADJMETBC WITH READINGS FROM AROUND 60 DEGREES IN THE WEST TO THE UPPER 60S IN THE EAST. THE SFC FLOW TURNS MORE SE FRIDAY AND REMAINS WEAK. THERE CONTINUES TO BE DIFFERENCES ON THE PLACEMENT OF PRECIPITATION FRIDAY INTO FRIDAY NIGHT. PLACED THE HIGHEST POPS OVER NORTHWEST MOUNTAINS OF NORTH CAROLINA. HIGH TEMPERATURES FRIDAY WILL RANGE FROM THE UPPER 70S IN THE MOUNTAINS TO AROUND 90 IN THE SOUTHEAST. WITH CLOUDS AND A FEW SHOWERS FRIDAY NIGHT EXPECT LOWS FROM AROUND 60 IN THE WEST TO THE UPPER 60S IN THE EAST. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 1250 PM EDT TUESDAY... EXTENDED PERIOD LOOKING WET AS MODELS TRY TO CONVERGE ON A SOLUTION WHERE UPPER LOW CLOSES OFF ACROSS THE OHIO/TENNESSEE VALLEYS THEN MOVES SLOWLY EAST INTO THE MID ATLANTIC THROUGH THE WEEKEND. THE 6Z GFS SEEMED THE FASTER IN WEAKENING/OPENING THIS LOW UP INTO A TROUGH BY MONDAY...WHILE THE LATEST 12Z RUN IS TRENDING TOWARD THE 00Z ECMWF. MODELS HAVE TRENDED TO A SCENARIO CLOSE TO THE ECMWF....AND HPC AGREES WITH THIS. FOR OUR AREA...WILL SEE INCREASING CHANCES OF SHOWERS SATURDAY AND ESPECIALLY SAT NIGHT INTO SUNDAY WITH THE UPPER LOW TO OUR WEST FEEDING A STRONG SW FLOW INTO THE REGION. GIVEN AMOUNT OF CLOUDS/PRECIP THINK TEMPS WILL BE HELD DOWN LOWER THAN MOS. WILL HAVE TO WATCH FOR DRY SLOT TAKING SHAPE SUNDAY INTO MONDAY...WHICH COULD BRING A LULL IN ACTIVITY. THE FLOW TURNS MORE WEST/NW AFTER THE MAIN SFC FRONT MOVES BY SUNDAY AFTERNOON/EVENING. AM THINKING SOME UPSLOPE CLOUDINESS AND SHOWERS WILL BE THE THREAT MONDAY ALTHOUGH WITH UPPER LOW NEARBY CANNOT RULE OUT ISOLATED CONVECTION TO THE EAST. TUESDAY IS IFFY...AND THE NEW GFS STILL DRIES IT OUT WHILE THE ECMWF PIVOTS ANOTHER SHORTWAVE AROUND THE UPPER LOW INTO THE REGION. WILL KEEP THE THREAT OF SHOWERS AROUND TUESDAY FOR NOW. EXPECT HIGHS MAINLY IN THE 70S WEST TO LOWER 80S EAST SAT-SUN...THEN COOLING TO THE 60S MTNS TO 70S EAST MON-TUE. LOWS FRIDAY AND SAT NIGHT WILL BE MILD IN THE 60S...COOLING TO THE 50S/LOWER 60S NEXT WEEK. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... AS OF 740 AM EDT WEDNESDAY... AREA RADARS WERE SHOWING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER THE MOUNTAINS THIS MORNING. CEILINGS WERE LOWERING TO MVFR/IFR LEVELS WITH THE HEAVIER SHOWERS AND STORMS ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF THE BLUE RIDGE THIS AFTERNOON. THE AIR MASS IS STILL TROPICAL AND VISIBILITIES IN ANY OF THE STRONGER STORMS MAY DROP TO MVFR LEVELS DUE TO HEAVY RAIN. TONIGHT SURFACE AND LOW LEVEL WINDS TURN MORE TO THE WEST AND NORTHWEST. THE WESTERLY COMPONENT OF THE WIND MAY BREAK UP CLOUD COVER EAST OF THE BLUE RIDGE. BUFKIT SOUNDINGS WERE ALSO SHOWING MID AND UPPER LEVELS DRYING OUT OVER SOUTHEAST WEST VIRGINIA. WITH THE RAIN TODAY AT BLF AND LWB AND LOW LEVEL MOISTURE REMAINING IN THE MOUNTAINS...MVFR FOG IS POSSIBLE OVERNIGHT...ESPECIALLY IN THE RIVER VALLEYS BUT CONFIDENCE IN THIS SCENARIO IS LOW. THE APPROACH OF A COLD FRONT THURSDAY NIGHT INTO FRIDAY WILL HELP SHUNT THE TROPICAL MOISTURE EAST. A SECOND STRONGER FRONT CROSSES THROUGH THE REGION SATURDAY NIGHT WITH DRIER WEATHER AND A LARGE HIGH PRESSURE SYSTEM STARTING TO BUILD IN ON SUNDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/PM SHORT TERM...KK LONG TERM...WP AVIATION...AMS/DS
Hazardous weather outlook, Sep 5, 6:38 AM EDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 638 AM EDT WED SEP 5 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-061045- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 638 AM EDT WED SEP 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS THAT MAY PRODUCE LOCALLY HEAVY RAIN THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS THAT PRODUCE LOCALLY HEAVY RAINFALL ARE LIKELY AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 5, 9:01 AM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
901 AM EDT WED SEP 5 2012
NCZ001-051345-
ASHE NC-
901 AM EDT WED SEP 5 2012
...SHOWERS WITH HEAVY RAIN ARE AFFECTING ASHE COUNTY...
AT 850 AM EDT...AN AREA OF SHOWERS...WITH HEAVY RAIN...WERE SLOWLY
MOVING ACROSS ASHE COUNTY. MOVEMENT WAS TO THE EAST AT 10 TO 15 MPH.
THE HEAVIEST RAIN WAS OCCURRING NEAR SHATLEY SPRINGS...JUST WEST OF
LANSING...AND NORTH OF TROUT. RADAR ESTIMATES THAT AROUND 2 INCHES
OF RAIN HAS FALLEN NEAR SHATLEY SPRINGS. THERE HAS ALSO BEEN A
PUBLIC REPORT OF PERSISTENT...VERY HEAVY RAIN FALLING NEAR TROUT.
THIS HEAVY RAINFALL WILL LIKELY CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL CONTINUE TO SLOWLY MOVE EAST...AFFECTING
JEFFERSON AND WEST JEFFERSON THROUGH 1000 AM.
LAT...LON 3647 8170 3657 8169 3659 8168 3657 8135
3648 8132 3645 8127 3640 8126 3639 8124
3636 8125 3637 8136 3629 8137 3629 8141
3624 8148 3628 8157 3635 8164 3640 8174Special weather statement, Sep 5, 11:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1121 AM EDT WED SEP 5 2012
VAZ009-051615-
SMYTH VA-
1121 AM EDT WED SEP 5 2012
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE AFFECTING SMYTH
COUNTY...
AT 1110 AM EDT...SHOWERS WITH HEAVY RAIN WERE OCCURRING BETWEEN
SALTVILLE AND CHILHOWIE. THE SHOWERS WERE SLOWLY MOVING TO THE EAST
AT 10 MPH. RADAR ESTIMATES THAT BETWEEN 1 AND 2 INCHES OF RAIN HAS
FALLEN JUST SOUTHEAST OF SALTVILLE...AND THAT AN ADDITIONAL INCH OF
RAIN IS POSSIBLE. THIS WILL BRING RAIN TOTALS IN THAT AREA TO
BETWEEN 2 AN 3 INCHES...CAUSING WATER FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THROUGH NOON...HEAVY RAIN WILL BEGIN TO SPREAD EAST TOWARD HUNGARY
MOTHER STATE PARK AND MARION. PONDING OF WATER ON ROADS IS LIKELY.
THE HEAVY RAIN MAY ALSO WASH DEBRIS ONTO THE ROADS AS THE WATER
OVERFLOWS ROAD-SIDE DITCHES.
LAT...LON 3695 8181 3698 8171 3693 8167 3699 8158
3702 8147 3699 8148 3701 8144 3690 8133
3676 8126 3672 8143 3671 8153 3665 8155
3664 8162 3679 8170 3693 8183The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 8:37 PM EDT | Areal Flood Advisory | RNK | Patrick | 3 hr |
| Sep 5, 12:48 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 27 min |
| Sep 5, 1:29 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 46 min |
| Sep 5, 1:59 PM EDT | Special Weather Statement | RNK | Bedford | 46 min |
| Sep 5, 2:23 PM EDT | Special Weather Statement | RNK | Rockbridge | 22 min |
| Sep 5, 4:30 PM EDT | Areal Flood Advisory | RNK | Alleghany | 3 hr |
| Sep 5, 6:37 PM EDT | Special Weather Statement | RNK | Botetourt | 53 min |
| Sep 5, 7:00 PM EDT | Areal Flood Advisory | RNK | Botetourt, Roanoke | 3 hr |
| Sep 5, 7:19 PM EDT | Flash Flood Warning | RNK | Botetourt, Roanoke | 96 min |
| Sep 5, 9:01 AM EDT | Special Weather Statement | RNK | Ashe | 44 min |
Nearby
Special Weather Statements in Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.